NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the most reliable way to check that a nasogastric tube is in the stomach before use?

  1. AListening for a "whoosh" after injecting air
  2. BTesting aspirate pH, with a chest X-ray if needed
  3. CAsking the patient whether it feels right
  4. DPlacing the end of the tube in water to look for bubbles
2.Nursing fundamentalsHard

An elderly patient on intravenous fluids becomes breathless, with crackles in the lungs and swollen ankles. What is the most likely problem?

  1. AHypoglycaemia
  2. BNormal response to IV fluids
  3. CDehydration
  4. DFluid overload
3.Infection control & patient safetyMedium

A patient has fallen, and the nurse completes an incident report. Which statement about this report is correct?

  1. AIt is written factually and does not replace documenting the fall in the patient’s record
  2. BA copy of it is placed in the patient’s chart so all staff know about the fall
  3. CIt is only needed when the patient is injured
  4. DIt replaces the need to document the fall in the patient’s record
4.Infection control & patient safetyHard

During flu season, a nurse wakes up with fever, cough and muscle aches. What is the best action?

  1. AStay home and inform the employer according to the illness policy
  2. BTake an antipyretic so the fever does not show at work
  3. CGo to work but avoid caring for patients who have weak immune systems
  4. DGo to work but wear a surgical mask for the whole shift
5.Prioritization & delegationMedium

After a hip replacement using a posterior approach, which statement shows a need for further teaching?

  1. A“I will cross my legs when I sit, so I am more comfortable.”
  2. B“I will keep a pillow between my knees when I lie on my side in bed.”
  3. C“I will not bend my hip past 90 degrees.”
  4. D“I will use a raised toilet seat at home.”
6.Prioritization & delegationHard

On an addiction unit, which patient should the nurse assess first?

  1. AYawning, with a runny nose and dilated pupils
  2. BDrowsy with pinpoint pupils and a respiratory rate of 7/min
  3. CAnxious, with goose bumps, stomach cramps and loose stools
  4. DAsking for an extra blanket and a hot drink
7.Clinical nursingMedium

What is the recommended first aid for a thermal burn?

  1. AApply ice directly to the burn until the pain stops completely
  2. BCool it under cool running water for about 20 minutes
  3. CBurst any blisters to release the fluid
  4. DSpread butter or oil over the burn
8.Clinical nursingHard

A nurse teaches a patient with a new ileostomy. Which statement shows a need for further teaching?

  1. A"I will drink extra fluids when it is hot."
  2. B"My output will be firm and formed like before."
  3. C"I will empty the bag when it is about a third to half full."
  4. D"My stoma should look pink or red and moist."
9.Lab values & electrolytesMedium

A test has very high sensitivity for a disease. What does a negative result mean?

  1. AThe disease is unlikely, so it helps rule it out
  2. BThe patient must have a different disease instead
  3. CThe result cannot be used, because sensitivity is high
  4. DThe disease is certain, so treatment should begin
10.Lab values & electrolytesHard

A patient on warfarin with an INR of 3.6 fell and hit their head an hour ago. They now report a worsening headache and drowsiness. What is the priority?

  1. AHold warfarin for one dose and observe at home
  2. BReport urgently for imaging and possible reversal
  3. CGive acetaminophen (paracetamol) and recheck the INR tomorrow
  4. DEncourage rest in a dark room to settle the pain
11.PharmacologyMedium

A patient with heart failure starts furosemide. Which self-monitoring instruction is most useful?

  1. ACheck the blood glucose before every meal
  2. BWeigh daily at the same time on the same scales
  3. CCount the respiratory rate each evening
  4. DMeasure the temperature twice a day and record it in a diary
12.PharmacologyHard

The volume of distribution of a drug is very large (for example 500 L in an adult). What does this suggest?

  1. AThe drug is extensively taken up into tissues
  2. BThe drug is quickly excreted by the kidneys
  3. CThe drug stays almost entirely in the plasma compartment
  4. DThe drug cannot be given intravenously
13.Med-surg: cardiovascular & respiratoryMedium

A patient on furosemide has a serum potassium of 3.0 mmol/L (3.0 mEq/L). Which symptoms may this cause?

  1. ATingling around the lips and painful spasm of the hands
  2. BSevere headache and a stiff neck
  3. CFacial flushing, fever and a skin rash
  4. DMuscle weakness, cramps and an irregular pulse
14.Med-surg: cardiovascular & respiratoryHard

A one-way speaking valve is fitted to a patient's tracheostomy tube while the cuff is still inflated. What is the danger?

  1. AThere is no danger, as the valve works with any cuff
  2. BThe patient cannot breathe out and may suffocate
  3. CThe valve will humidify the air too much
  4. DThe patient will speak too loudly
15.Med-surg: neuro, endocrine & renalMedium

Which nursing action helps prevent a rise in intracranial pressure?

  1. AEncouraging hard coughing every hour
  2. BDoing all care and suctioning in one long session
  3. CLying the patient flat with the hips bent sharply
  4. DPreventing constipation and spacing out care
16.Med-surg: neuro, endocrine & renalHard

A nurse teaches a carer to give buccal midazolam for prolonged seizures. Which statement shows a need for further teaching?

  1. A"I will call an ambulance if the care plan tells me to."
  2. B"I will put something between his teeth so he does not bite his tongue."
  3. C"I will write down the time the seizure started and the time I gave the dose."
  4. D"I will give it into the space between his gum and cheek."
17.Med-surg: GI, perioperative & oncologyMedium

Which statement about moist wound healing is correct?

  1. AWounds heal fastest when left to dry out and form a scab
  2. BA wet wound bed always prevents infection
  3. CWounds should be soaked in water for hours every day
  4. DA moist, not wet, wound bed helps cells move and heal faster
18.Med-surg: GI, perioperative & oncologyHard

A patient with an ileostomy has had no output for 6 hours, with cramping pain, distension, nausea and a swollen stoma. What should the nurse suspect?

  1. ADehydration from very high ileostomy output
  2. BA stoma blockage, often from food, needing review
  3. CA minor skin rash around the stoma
  4. DNormal quiet period for a new ileostomy
19.Maternity & obstetric nursingMedium

Which baseline variability is considered moderate (normal)?

  1. AAn amplitude of more than 25 bpm
  2. BAn amplitude of 3 to 5 bpm
  3. CAn amplitude of 0 to 2 bpm
  4. DAn amplitude of 6 to 25 bpm
20.Maternity & obstetric nursingHard

A woman who had a placenta praevia and two previous caesareans is scheduled for a caesarean. The team plans for possible hysterectomy and blood products. Why?

  1. AShe is at high risk of a post-term birth
  2. BShe is at high risk of pre-eclampsia only
  3. CShe is at high risk of gestational diabetes
  4. DShe is at high risk of placenta accreta spectrum
21.Pediatric nursingMedium

Which nursing action is correct for a newborn receiving phototherapy?

  1. AStop feeds during phototherapy so that bilirubin falls faster
  2. BCover the eyes, expose as much skin as possible and monitor temperature and hydration
  3. CApply a moisturising lotion to the skin before each session to prevent drying under the lights
  4. DKeep the baby fully dressed under the lights to prevent heat loss
22.Pediatric nursingHard

A few weeks after diagnosis of type 1 diabetes, a child's insulin needs fall a lot. The parents think the diabetes is cured. What should the nurse explain?

  1. AThe child has become insulin resistant and now needs tablets instead of injections
  2. BThe diagnosis was probably wrong, and insulin can be stopped
  3. CThis is the temporary "honeymoon" phase; insulin is still needed
  4. DThe diabetes has turned into type 2 diabetes
23.Mental health nursingMedium

Why are tricyclic antidepressants particularly dangerous in overdose?

  1. AThey cause only mild drowsiness
  2. BThey can cause fatal cardiac arrhythmias and seizures
  3. CThey have no effects in overdose
  4. DThey lower blood pressure only slightly and rarely need treatment
24.Mental health nursingHard

A patient with schizophrenia refuses his antipsychotic, saying it makes him feel slow. What is the best initial response?

  1. AHide the medication in his food
  2. BRecord "refused" and never discuss it again
  3. CExplore his reasons and side effects, and inform the team so the treatment can be reviewed
  4. DTell him he will be restrained and given an injection if he does not take the tablets by mouth
25.Nursing math & unit conversionsMedium
0.68325 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.68325 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.68325 mL
x = mL
26.Nursing math & unit conversionsHard
25 mL/h? L/day1 day = 24 h1 L = 1000 mL

Practice exercise (made-up values, not clinical guidance). A maintenance infusion runs at 25 mL/h without a break. How many litres V does it deliver in 24 hours?

25 mL/h24 h
V = L
27.Dosage calculationsMedium
024681010 mL

A child weighing 36 kg is prescribed 2 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

36 kg2 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A patient weighs 92.4 lb. The prescription is 10 mg/kg as a single dose, and the stock contains 200 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give?

92.4 lb10 mg/kg200 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1500 mL10 gtt/mL3 h? gtt/min

Infuse 1500 mL over 3 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL3 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mL15 gtt/mL20 gtt/mint = ? h

A drip runs at 20 gtt/min through a set of 15 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

20 gtt/min15 gtt/mL900 mL
t = h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 54 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 54 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to two decimal places.

80 units/kg54 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
50 mg250 mLnitroglycerin? mL/h64 kg50 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 64 kg has an order for nitroglycerin at 50 mcg/min. The bag contains 50 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

50 mg/250 mL50 mcg/min64 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly120 mLjuice120 mLIV infusion60 mL/h × 12 hIV antibiotic1 × 50 mLurine225 mLurine150 mLurine425 mLwound drain80 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

jelly: 120 mLjuice: 120 mLIV infusion: 60 mL/h × 12 hIV antibiotic: 1 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
1000 mL→ 125 mL/hstart 15:00ttotal​ = ? h100 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 15:00 at 100 mL/h. After 3 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 3 h125 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 23/min, SpO₂ 89% on room air, blood pressure 142/86 mmHg, pulse 70/min, alert, temperature 38.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 23SpO₂ 89%airSBP 142HR 70AT 38.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 21 mmHg (2.8 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 21 mmHg (2.8 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 39 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 39 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular tachycardiasinus tachycardiatorsades de pointesatrial fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2sinus tachycardia
  3. 3torsades de pointes
  4. 4atrial fibrillation

3Solutions

1.Nursing fundamentals

Answer: B · Testing aspirate pH, with a chest X-ray if needed

Why this is the answer

Aspirate pH supports gastric placement (5.5 or less in UK guidance; 5 or less is typical in US guidance). An X-ray is the most accurate confirmation, used for first placement in many US settings and whenever pH is unclear or no aspirate is obtained. The air insufflation test is unreliable.

Answer

B · Testing aspirate pH, with a chest X-ray if needed
2.Nursing fundamentals

Answer: D · Fluid overload

Why this is the answer

Breathlessness, crackles, raised respiratory rate and oedema during IV therapy suggest fluid overload. The nurse should stop or slow the infusion as appropriate, sit the patient up and escalate.

Answer

D · Fluid overload
3.Infection control & patient safety

Answer: A · It is written factually and does not replace documenting the fall in the patient’s record

Why this is the answer

The nurse documents the facts of the fall, the assessment and the care given in the patient’s record. The incident report is a separate quality-improvement document and is not filed in the chart. Policies differ on whether the record notes that a report was made: many US facilities advise against it, while many UK services record the report reference. Falls are reported whether or not there is an injury.

Answer

A · It is written factually and does not replace documenting the fall in the patient’s record
4.Infection control & patient safety

Answer: A · Stay home and inform the employer according to the illness policy

Why this is the answer

Health care workers with signs of influenza should not work, because they can infect patients and colleagues. They follow the employer’s policy on when they may return.

Answer

A · Stay home and inform the employer according to the illness policy
5.Prioritization & delegation

Answer: A · “I will cross my legs when I sit, so I am more comfortable.”

Why this is the answer

After a posterior hip replacement, crossing the legs, bending the hip beyond 90 degrees and turning the leg inwards can cause dislocation. Raised seats and a pillow between the knees help prevent it.

Answer

A · “I will cross my legs when I sit, so I am more comfortable.”
6.Prioritization & delegation

Answer: B · Drowsy with pinpoint pupils and a respiratory rate of 7/min

Why this is the answer

Pinpoint pupils, drowsiness and slow breathing suggest opioid overdose, which can be fatal. Yawning, a runny nose, dilated pupils and cramps are signs of opioid withdrawal, which is distressing but rarely life-threatening.

Answer

B · Drowsy with pinpoint pupils and a respiratory rate of 7/min
7.Clinical nursing

Answer: B · Cool it under cool running water for about 20 minutes

Why this is the answer

Cooling with running water for around 20 minutes limits tissue damage and pain. Ice can cause further injury, and the patient should be kept warm while the burn is cooled.

Answer

B · Cool it under cool running water for about 20 minutes
8.Clinical nursing

Answer: B · "My output will be firm and formed like before."

Why this is the answer

Ileostomy output is liquid to porridge-like because it bypasses the colon. The other statements describe correct care: good hydration, emptying the bag before it is too heavy and recognising a healthy stoma.

Answer

B · "My output will be firm and formed like before."
9.Lab values & electrolytes

Answer: A · The disease is unlikely, so it helps rule it out

Why this is the answer

Sensitivity is the proportion of people with the disease who test positive. A highly sensitive test has few false negatives, so a negative result helps rule the disease out (the D-dimer is an example). Specificity relates to ruling in.

Answer

A · The disease is unlikely, so it helps rule it out
10.Lab values & electrolytes

Answer: B · Report urgently for imaging and possible reversal

Why this is the answer

A head injury in an anticoagulated patient, with worsening headache and drowsiness, suggests intracranial bleeding. The provider is told at once, neurological checks are done often, urgent imaging is arranged, and warfarin reversal (vitamin K and a prothrombin complex concentrate) may be prescribed.Checked against: Taking warfarin (Coumadin, Jantoven) - what to ask your doctor · MedlinePlus (NIH) (2025); Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024)

Answer

B · Report urgently for imaging and possible reversal
11.Pharmacology

Answer: B · Weigh daily at the same time on the same scales

Why this is the answer

Daily weight is the best home measure of fluid balance. A rapid gain suggests fluid retention, and a rapid loss suggests overdiuresis and dehydration, both of which should be reported.

Answer

B · Weigh daily at the same time on the same scales
12.Pharmacology

Answer: A · The drug is extensively taken up into tissues

Why this is the answer

A Vd far above total body water means the plasma concentration is low because most of the drug sits in tissues (for example fat or muscle), as with digoxin or amiodarone.

Answer

A · The drug is extensively taken up into tissues
13.Med-surg: cardiovascular & respiratory

Answer: D · Muscle weakness, cramps and an irregular pulse

Why this is the answer

The adult reference range is about 3.5–5.0 mmol/L, so 3.0 mmol/L is low. Hypokalaemia causes weakness, cramps, constipation and arrhythmias, with flattened T waves and U waves on the ECG. Tingling lips and hand spasm suggest low calcium.

Answer

D · Muscle weakness, cramps and an irregular pulse
14.Med-surg: cardiovascular & respiratory

Answer: B · The patient cannot breathe out and may suffocate

Why this is the answer

A speaking valve opens on inspiration and closes on expiration, so exhaled air must pass around the tube and up through the larynx. If the cuff is inflated, air cannot escape, causing air trapping and respiratory arrest. The cuff must be fully deflated first.

Answer

B · The patient cannot breathe out and may suffocate
15.Med-surg: neuro, endocrine & renal

Answer: D · Preventing constipation and spacing out care

Why this is the answer

Straining, coughing, prolonged suctioning, hip flexion, pain and agitation raise ICP. Stool softeners, adequate analgesia and spacing care so that ICP can recover between activities help keep it down.

Answer

D · Preventing constipation and spacing out care
16.Med-surg: neuro, endocrine & renal

Answer: B · "I will put something between his teeth so he does not bite his tongue."

Why this is the answer

Nothing should ever be put between the teeth during a seizure. Buccal midazolam is given between the gum and cheek, so the mouth does not need to be forced open. Timing the seizure and following the emergency care plan are correct.

Answer

B · "I will put something between his teeth so he does not bite his tongue."
17.Med-surg: GI, perioperative & oncology

Answer: D · A moist, not wet, wound bed helps cells move and heal faster

Why this is the answer

A moist environment supports cell migration, autolytic debridement and less pain. Too much moisture causes maceration, so dressings are chosen to balance exudate.

Answer

D · A moist, not wet, wound bed helps cells move and heal faster
18.Med-surg: GI, perioperative & oncology

Answer: B · A stoma blockage, often from food, needing review

Why this is the answer

Absent output with cramps, distension, nausea or vomiting and a swollen stoma suggests obstruction, often from fibrous food. The patient needs assessment; fluids may be given and specialist advice sought. Laxatives are not given without medical advice.

Answer

B · A stoma blockage, often from food, needing review
19.Maternity & obstetric nursing

Answer: D · An amplitude of 6 to 25 bpm

Why this is the answer

Moderate variability (6–25 bpm) shows an oxygenated fetus with a functioning autonomic nervous system. Minimal (5 bpm or less) or absent variability can mean hypoxia, sleep or medication effects; more than 25 bpm is marked variability.

Answer

D · An amplitude of 6 to 25 bpm
20.Maternity & obstetric nursing

Answer: D · She is at high risk of placenta accreta spectrum

Why this is the answer

A placenta praevia overlying a previous caesarean scar greatly raises the risk of an abnormally adherent placenta. This can cause massive haemorrhage, so delivery is planned in a unit with blood bank support.

Answer

D · She is at high risk of placenta accreta spectrum
21.Pediatric nursing

Answer: B · Cover the eyes, expose as much skin as possible and monitor temperature and hydration

Why this is the answer

Phototherapy works on bilirubin in the skin, so maximal skin should be exposed while the eyes are shielded. Babies can lose extra fluid and become too warm or cold, so temperature, hydration and feeding are monitored; lotions can cause burns.

Answer

B · Cover the eyes, expose as much skin as possible and monitor temperature and hydration
22.Pediatric nursing

Answer: C · This is the temporary "honeymoon" phase; insulin is still needed

Why this is the answer

After insulin treatment starts, remaining beta cells may recover partly, so insulin needs fall for weeks to months. This partial remission is temporary; insulin should continue, with doses adjusted to glucose readings.

Answer

C · This is the temporary "honeymoon" phase; insulin is still needed
23.Mental health nursing

Answer: B · They can cause fatal cardiac arrhythmias and seizures

Why this is the answer

Tricyclic overdose causes arrhythmias, a widened QRS, hypotension, seizures and coma. For patients at risk of suicide, prescriptions may be limited in quantity.

Answer

B · They can cause fatal cardiac arrhythmias and seizures
24.Mental health nursing

Answer: C · Explore his reasons and side effects, and inform the team so the treatment can be reviewed

Why this is the answer

Patients have a right to be heard and, in most situations, to refuse treatment. Exploring the reasons and side effects helps the team review the treatment. Covert medication is only allowed under specific legal and policy conditions.

Answer

C · Explore his reasons and side effects, and inform the team so the treatment can be reviewed
25.Nursing math & unit conversions

Answer: x = 0.68 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.68325 → 8

Only the next digit decides

0.68325 → 3
3 is 4 or less, so 8 stays.
The digits after it (25) are ignored: round once, never step by step.

Round

x = 0.68 mL

Answer

x = 0.68 mL
26.Nursing math & unit conversions

Answer: V = 0.6 L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume in a day

25 mL/h × 24 h = 600 mL

In litres

V = 600/1000 = 0.6 L

Answer

V = 0.6 L
27.Dosage calculations

Answer: V = 1.8 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2·36 = 72 mg

Volume

V = 72/40 = 1.8 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 1.8 mL
28.Dosage calculations

Answer: V = 10.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

92.4/2.2 = 42 kg

Dose

10·42 = 420 mg

Volume

V = (420/200)·5 = 10.5 mL

Answer

V = 10.5 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 1500·10/180 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: t = 11.3 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/15 = 80 mL/h

Time left

t = 900/80 = 11.25 ≈ 11.3 h

Answer

t = 11.3 h
31.Pediatric & critical-care dosing

Answer: V = 0.86 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·54 = 4 320 units

Volume

V = 4320/5000 = 0.864 ≈ 0.86 mL

Answer

V = 0.86 mL
32.Pediatric & critical-care dosing

Answer: R = 15 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50 000/250 = 200 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

50·60 = 3000 mcg/h

Pump rate

R = 3000/200 = 15 mL/h

Answer

R = 15 mL/h
33.IV fluids & fluid balance

Answer: I = 1010 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 120 + 120 = 240 mL
IV infusion: 60·12 = 720 mL
IV antibiotic: 1·50 = 50 mL
I = 1010 mL

Answer

I = 1010 mL
34.IV fluids & fluid balance

Answer: t = 8.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·3 = 300 mL
1000 − 300 = 700 mL left

Second part

700/125 = 5.6 h

Total time

t = 3 + 5.6 = 8.6 h

Answer

t = 8.6 h

That is about 8 h 36 min, so the bag runs out at about 23:36.

35.Clinical assessment scores

Answer: MFS = 55

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 15 + 20 + 20 + 0 = 55

Answer

MFS = 55
36.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 23/min → 2
SpO₂ 89% → 3
on air → 0
SBP 142 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 38.1 °C → 1

Total and red scores

NEWS2 = 2 + 3 + 0 + 0 + 0 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 20.2 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|21 − 40| = 19 mmHg → 1.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1.9 = 20.2 mmol/L

Answer

HCO₃⁻ = 20.2 mmol/L
38.Arterial blood gas interpretation

Answer: PaCO₂ = 48.3 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·39 + 21 = 48.3 mmHg

Answer

PaCO₂ = 48.3 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: QTc = 0.5 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 16 × 0.04 = 0.64 s

Bazett’s formula

QTc = 0.40/√0.64 = 0.40/0.8 = 0.5 s

Answer

QTc = 0.5 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (500 ms)

40.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions